Heparin Linked to Two FatalitiesMay 12, 2009 | Parker Waichman LLP
Two of five patients sickened after being treated with heparin at Beebe Medical Center in Delaware have died, prompting the Food & Drug Administration to launch an investigation. According to the Chicago Tribune, the heparin IV bags all five patients received were supplied by Baxter International.
The incident has once again raised concerns over the safety of heparin, which caused hundreds of serious reactions and some deaths in late 2007 and 2008. Baxter heparin, some of which was tainted with a counterfeit ingredient, was subject to a massive recall at the time.
The Baxter IV heparin bags used in the Delaware incidents are a diluted form of the drug that are supplied in pre-mixed bags and used for a number of “blood-thinning purposes,” said the Tribune. Use of the drug has been suspended at Beebe Medical Center following the reports of adverse reactions in five patients, which included internal bleeding in the brain. Three of the patients had to be airlifted to other medial centers—one to Christiana Care Health System, and two to the University of Maryland Hospital. Two other patients did recover after being monitored at Bebe.
Two of the patients died, according to The Wall Street Journal. One patient was 71-year-old man and, the other, a 64-year-old woman. A spokesman for Beebe Medical Center confirmed the deaths.
According to Erin Gardiner, a Baxter spokeswoman, the side effects in the current cases involved intracranial bleeding and not low blood pressure (hypotension), reported the Journal. Low blood pressure was one of the hallmark reactions to the tainted heparin in 2007- 2008.
In early 2008, Baxter issued a massive recall of heparin products after patients treated with the drug suffered serious and, in some cases, fatal side effects. There were similar recalls by other manufacturers in Denmark, Italy, France, Germany, and Japan with tainted heparin identified in 12 countries. In the US, the FDA ultimately initiated 13 recalls of multiple contaminated medical products containing heparin from several companies.
Baxter and the other heparin manufacturers obtained raw ingredients for heparin from processors in China. In March 2008, the FDA confirmed that it had found over-sulfated chondroitin sulfate in samples of the active ingredient used in Baxter heparin. The FDA said the chondroitin sulfate was molecularly changed to mimic heparin’s blood-clotting properties. Chondroitin sulfate costs a fraction of the ingredient usually used in heparin, and Chinese producers may have used it in an attempt to cut costs.
It was eventually confirmed by the Centers for Disease Control (CDC) that the chondroitin sulfate was to blame for the heparin side effects. The CDC ultimately identified 152 adverse reactions associated with heparin in 113 patients from November 19, 2007 through January 31, 2008. What’s more, the agency said heparin manufactured by Baxter “was the factor most strongly associated with reactions.”
For now, officials at Beebe Medical Center are not saying that the heparin involved in the sickened patients was tainted, only that the outcomes are “unusual.” Baxter said that the heparin involved with the two patient deaths originated form a North American-derived bulk material supplied by Pfizer Inc., reported the Journal.
"We are not pointing fingers at Baxter," said Beebe Medical Center spokesman Wallace Hudson. "We don't know what's going on, but heparin is the only commonality that we were able to see ourselves," quoted the Journal.
As we reported over the weekend, an independent lab is testing the Baxter heparin used at Beebe, though it is not known when those tests will be complete.